Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 18, 2016Powell County, Montana

NWS Missoula, MT issued this special weather statement at Aug 18, 2016, 6:45 PM MDT for Powell County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 6:45 PM MDT (00:45 UTC)
Expired
Aug 18, 2016, 7:45 PM MDT
In force
60 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 76 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS85 KMSO 190045
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
645 PM MDT THU AUG 18 2016
 
MTZ007-043-190145-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
645 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND
NORTHWESTERN POWELL COUNTIES UNTIL 745 PM MDT...

AT 644 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF OVANDO...OR 26 MILES NORTH OF DRUMMOND...MOVING
EAST SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVANDO...WOODWORTH AND HELMVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. VERY HEAVY RAINFALL IS ALSO EXPECTED. 

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4681 11280 4686 11333 4725 11338 4732 11306
      4720 11306 4718 11305 4718 11280 4683 11280
      4683 11277
TIME...MOT...LOC 0044Z 296DEG 21KT 4705 11319 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:20 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 2:20 PM MDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
220 PM MDT Thu Aug 18 2016

.DISCUSSION...High pressure continues to build east of the
Continental Divide setting up a surge of cold air to move across
western Montana this evening. Wind advisories have been issued
for several locations in northwest Montana due to the winds.

The most notable highlight is a High Wind Warning for Flathead
Lake and the surrounding area. Models indicate the strongest winds
will be this evening and will be strongest over the lake. Winds
30-40 mph with gusts near 50 mph are expected tonight. Considering
the warm lake water, cool air mass, strong winds, and long north-
south fetch across the lake, there is potential for waves over 5
feet on the southwestern shores of Flathead Lake tonight. With the
lake at full pool and the recreation season in full swing, the
area is at its most vulnerable for a high wind event, hence the
warning. Generally in Idaho winds will be much lighter and out of
the north, just bringing a bit of a cool down for central Idaho.

There is also a chance of thunderstorms this evening. Butte is
the most likely area to be affected by thunderstorms, but there is
also a slight chance a thunderstorm could also affect the Mission
valley.

Friday cool and stable conditions will cause skies to clear out
quickly for a nice, but cooler day with temperatures in the 70s in
western Montana and 80s in central Idaho.

A building high pressure ridge will lead to warm and dry weather
for the coming weekend with daytime highs returning to a few
degrees above normal by Sunday.

Beginning late Sunday into Monday, a low pressure trough will
settle into British Columbia and breakdown the high pressure
ridge. A cold front passage on Monday will lead to gusty westerly
winds with little, if any precipitation for the Northern Rockies.
It will also be cooler with temperatures at more seasonable levels
early next week.

&&

.AVIATION...A back-door cold front coming across the Continental
Divide will cause strong north and east winds at area terminals
KGPI and KMSO. Otherwise, expect isolated thunderstorms, mainly
along the Continental Divide with KBTM being the most likely to be
impacted around 00Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory until 6 AM MDT Friday Missoula/Bitterroot Valleys.

     High Wind Warning until 6 AM MDT Friday Flathead/Mission Valleys.

     Wind Advisory until 6 AM MDT Friday West Glacier Region.

     Wind Advisory until 6 AM MDT Friday Kootenai/Cabinet Region.

ID...&&

In the hours before

Special weather statement, Aug 18, 5:23 PM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
523 PM MDT THU AUG 18 2016

MTZ004>006-043-190030-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT-
523 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY
UNTIL 630 PM MDT...

AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRENCHTOWN...OR 16 MILES NORTHWEST OF MISSOULA...MOVING SOUTHEAST AT
20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...EAST MISSOULA...BONNER-WEST RIVERSIDE...FRENCHTOWN...EVARO
AND WYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4696 11434 4712 11411 4699 11372 4677 11402
TIME...MOT...LOC 2323Z 298DEG 19KT 4704 11425
Special weather statement, Aug 18, 6:10 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
610 PM MDT THU AUG 18 2016

MTZ005>007-043-190100-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
610 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...
NORTHWESTERN GRANITE...SOUTHEASTERN MISSOULA AND SOUTHWESTERN POWELL
COUNTIES UNTIL 700 PM MDT...

AT 609 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF BONNER-WEST RIVERSIDE...OR 20 MILES SOUTHEAST OF
MISSOULA...MOVING SOUTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. VERY HEAVY RAINFALL IS ALSO EXPECTED.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...CLINTON...QUIGLEY...TURAH...NIMROD AND BEARMOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4664 11411 4689 11378 4678 11314 4641 11356
TIME...MOT...LOC 0009Z 297DEG 52KT 4669 11365
Special weather statement, Aug 18, 6:33 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
633 PM MDT THU AUG 18 2016

MTZ007-043-190115-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
633 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 715 PM MDT...

AT 631 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG OVER SEELEY
LAKE...OR 30 MILES NORTH OF DRUMMOND...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. VERY HEAVY RAINFALL IS ALSO EXPECTED.

LOCATIONS IMPACTED INCLUDE...
SEELEY LAKE...OVANDO...CLEARWATER AND WOODWORTH.

LAT...LON 4694 11335 4721 11378 4735 11325 4709 11300
TIME...MOT...LOC 0031Z 240DEG 49KT 4718 11333
Special weather statement, Aug 18, 6:45 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
645 PM MDT THU AUG 18 2016

MTZ007-043-190145-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
645 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND
NORTHWESTERN POWELL COUNTIES UNTIL 745 PM MDT...

AT 644 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF OVANDO...OR 26 MILES NORTH OF DRUMMOND...MOVING
EAST SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVANDO...WOODWORTH AND HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. VERY HEAVY RAINFALL IS ALSO EXPECTED.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4681 11280 4686 11333 4725 11338 4732 11306
      4720 11306 4718 11305 4718 11280 4683 11280
      4683 11277
TIME...MOT...LOC 0044Z 296DEG 21KT 4705 11319

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:10 PM MDTSpecial Weather StatementMSOGranite50 min
Aug 18, 6:33 PM MDTSpecial Weather StatementMSOMissoula42 min
Aug 18, 7:12 PM MDTSpecial Weather StatementMSOGranite63 min
Aug 18, 7:29 PM MDTSpecial Weather StatementMSOFlathead61 min
Aug 18, 10:19 PM MDTSpecial Weather StatementMSODeer Lodge26 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.